Iowa, 2010

Flooding in Iowa, June 2 to 7, 2010

June 2 to 7, 2010 · NWS DMX · 4 events in 4 counties and zones

Heavy rainfall occurred from late May through early June in south central Iowa into parts of southeast Iowa. A strong MCS moved across the state on the 1st, causing the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall occurred from late May through early June in south central Iowa into parts of southeast Iowa. A strong MCS moved across the state on the 1st, causing the flooding. Rivers rose to several feet above flood stage along the Thompson River, East Fork 102 river, South Fork Chariton, and the Des Moines at Ottumwa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 2, 2:47 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 2, 2:47 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT WED JUN 2 2010

.SHORT TERM /TODAY/...
DIFFICULT FORECAST ONCE AGAIN TODAY.  00Z MODEL RUNS DID NOT
INITIATE WELL AT ALL PERHAPS DUE TO CONVECTIVE FEEDBACK BUT THEY ALL
HAD A LARGE AREA OF RAINFALL AT 06Z THROUGH 09Z ACROSS THE NORTH
WHICH IS NOT CLOSE TO REALITY.  THE MOST REALISTIC MODEL IS THE
REGIONAL GEM WHICH IS PEGGING CONVECTIVE TRENDS EVEN BACK INTO
NEBRASKA SO I CHOSE TO GO WITH THE REGIONAL GEM.  CONVECTION IS
STILL GOING STRONG ACROSS NORTHERN MISSOURI WITH NEW DEVELOPMENT
BACK IN SOUTHERN NEBRASKA WHERE CAPES ARE STILL AROUND 3000 J/KG.
STORMS WILL GENERALLY TRACK ENE ALONG THE FRONTAL BOUNDARY AND MAY
PUSH ACROSS FAR SOUTHERN IOWA THIS MORNING.  THESE STORMS MAY
INTENSIFY YET THIS MORNING AFTER SUNRISE AND THE CURRENT THINKING IS
THAT THE STRONGEST STORMS WILL REMAIN IN NORTHERN MO BUT FAR
SOUTHERN IOWA IS STILL UNDER THE GUN AS FAR AS CONVECTIVE
DEVELOPMENT.  A WEAK VORT MAX SEEN IN WATER VAPOR COULD PUSH THE
FRONT NORTH A BIT AS IT PASSES.  UP NORTH MID 40 DEWPOINTS ARE
PUSHING IN SO ANY PRECIP THAT DEVELOPS THIS MORNING AHEAD OF THE
INCOMING SHORT WAVE WILL LIKELY FALL APART AS IT FIGHTS THE DRIER
AIR.

A SHORT WAVE PUSHES ACROSS THE STATE LATER THIS MORNING THROUGH THE
AFTERNOON AND ONCE AGAIN MODELS DIFFER IN THE STRENGTH OF THIS WAVE
AND THERE IS SOME QUESTION ABOUT HOW MUCH DEVELOPMENT CAN OCCUR IN
THE DRIER AIR UP NORTH BUT I DID PUT SLIGHT CHANCE POPS IN THE
WEST.  OVER EASTERN IOWA WHERE DEEPER MOISTURE STILL RESIDES I DID
BUMP POPS TO CHANCE CATEGORY.  AS FOR TEMPS... I SPLIT THE
DIFFERENCE BETWEEN THE MODELS BUT TODAY SHOULD STILL HAVE ABUNDANT
CLOUD COVER.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
PRIMARY CONCERN IN THIS PERIOD REMAINS CONVECTIVE TRENDS.
CONFIDENCE DECREASES WITH TIME...AND IS NOT THAT GREAT TO BEGIN
WITH...WITH ILL-DEFINED LOW AMPLITUDE ZONAL FLOW INTO AT LEAST THE
WEEKEND.  CURRENT SHORT WAVE ALONG WY/NE BORDER SHOULD CROSS MO
VALLEY TODAY WITH ASSOCIATED FORCING EAST OF IA BY THIS EVENING.
THIS RESULTS IN SIGNIFICANT FORECAST CHANGES FOR TONIGHT WITH
DRAMATIC DECREASE IN POPS.  HAVE LOWERED PRECIP TO NO MORE THAN
CHANCES...AND LITTLE OR NOTHING AFTER 06Z.

HIGH PRESSURE IS THEN EXPECTED TO ADVANCE INTO THE NRN PLAINS WITH
FAIR AND COOLER/DRIER WEATHER FOR MUCH OF THU.  HOWEVER BY THU NIGHT
CURRENT NW PACIFIC SHORT WAVE OFF BC/WA COAST TRACKS ALONG US/CANADA
BORDER ON NOSE OF HIGH PLAINS ULJ.  THIS RESULTS IN INCREASED
THERMODYNAMIC AND KINEMATIC FORCING INTO FRIDAY.  THIS IS INITIALLY
ELEVATED AND DEPICTED WELL BY 305-315K MOISTURE AND UVM FIELDS.
HOWEVER INSTABILITY AND SFC BASED POTENTIAL INCREASES THROUGHOUT
THE DAY FRI WITH MLCAPES AND NIL CINH BY PEAK HEATING ALONG
ASSOCIATED SFC FEATURE.  MOST DETERMINISTIC AND ENSEMBLE SOLUTIONS
ARE IN AGREEMENT WITH THIS SCENARIO SO HAVE BOOSTED POPS FURTHER
THROUGH CHANCE AND EVEN JUST INTO LIKELIES IN SPOTS.  WOULD GO A BIT
HIGHER...BUT DO NOT WANT TO GET TOO AGGRESSIVE DUE TO AFOREMENTIONED
PATTERN UNCERTAINTIES.

THIS SCENARIO MAY REPEAT ITSELF SOMEWHAT INTO SATURDAY...HOWEVER
LOWER CONFIDENCE WILL RESULT IN LITTLE CHANGES FOR THE WEEKEND.
WILL KEEP LOW CHANCES GOING SATURDAY WITH SLIGHTS OR NOTHING SAT
NIGHT AND SUN...MORE FAVORED AREAS NORTH.  IF ANY KIND OF
CONSISTENCY DEVELOPS...POPS MAY NEED TO BE INCREASED LATER IN THE
WEEKEND...ESPECIALLY SAT NIGHT.  SOMEPLACE LOOKS TO GET A DECENT WAA
EVENT...BUT TIMING AND LOCATION STILL VERY UNCERTAIN.

NO SIGNIFICANT CHANGES FROM GUIDANCE FOR TEMPS...BUT DID STAY TOWARD
THE LOW SIDE FOR MAXES BASED ON SUGGESTIONS FROM FORECAST
SOUNDINGS.

&&

.AVIATION...
02/06Z...SOMEWHAT MUDDLED FORECAST AS COULD SEE SOME ADDITIONAL
SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE AREA TOWARD WEDNESDAY
MORNING...INTO WEDNESDAY AFTERNOON BUT EXACT TIMING PLACEMENT STILL
SOMEWHAT QUESTIONABLE. GREATEST CHANCES APPEAR TO BE NEAR SFC
BOUNDARY ACROSS THE SOUTHERN CWA AT KDSM AND KOTM SO HAVE INCLUDED A
VCSH/CB MENTION. OTHERWISE AN ISOLATED THUNDERSTORM IS POSSIBLE AT
KFOD...KMCW...AND KALO BUT TIMING IS STILL UNCERTAIN. OTHERWISE KEPT
MOST SITES VFR EXPECT WHERE STILL HAVE ONGOING CONVECTION AT KOTM IN
THE NEXT FEW HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BSS
AVIATION...MJB
Hazardous weather outlook, Jun 1, 10:13 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT TUE JUN 1 2010

IAZ075-082>086-092>097-021000-
MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1113 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATE NON SEVERE THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY WITH A SLIGHT
RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081-
021000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
1113 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE THREAT OF
SEVERE WEATHER IS LOW AT THIS TIME. ISOLATED SMALL HAIL OR GUSTY
WINDS ARE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY THAT DEVELOPS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wapello

When
June 2, 4:40 AM CST to 10:16 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Decatur

When
June 5, 4:08 AM CST to June 7, 5:49 PM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Taylor

When
June 5, 5:35 AM CST to 5:16 PM CST
Where
Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.751, -94.643

Flood, Wayne

When
June 5, 12:51 PM CST to June 6, 7:47 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230778, 230775, 230776, 230777.